Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 54, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 18, 2004, 7:21 PM CDT for Jackson County, Minnesota. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2004, 7:21 PM CDT (00:21 UTC)
- Expired
- Apr 18, 2004, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 7:30 PM CDT | HAIL 0.88 | 4 S Alpha, MN | |
| Apr 18, 7:30 PM CDT | HAIL 0.88 | Alpha, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 4:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 671 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2341 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
428 WUUS53 KFSD 190021 SVRFSD MNC063-190045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 719 PM CDT SUN APR 18 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 745 PM CDT * AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS AND LARGE HAIL. THIS STORM WAS LOCATED JUST SOUTHWEST OF JACKSON... MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JACKSON AROUND 725 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. AT 716 PM CDT...NICKEL SIZE HAIL WAS REPORTED 6 MILES SOUTHWEST OF JACKSON. LAT...LON 4367 9515 4349 9528 4350 9487 4379 9486 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:35 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Apr 18, 3:35 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT SUN APR 18 2004 .DISCUSSION... ONGOING WX AND WL KEEP THIS SHORT. MAIN PBLM TONIGHT WL BE SVR STORMS AND WND THIS EVE. UPPER LOW LIFTING NEWD ACRS SD AND INTERACTING ALONG FNT TO TRIGGER TRW. ALSO SCT TRW BEHIND FNT ...BUT THESE WL LIKELY DISSPIATE TOWARDS SS WITH MAIN FOCUS OF TRW SHIFTING EWD ALONG FNT. WL CONT WIND ADVY FOR PARTS OF SW MN...NW IA AND NE NEB THIS EVE. ANOTHER S/W WILL MOVE ACRS CWA TUE AND TUES NIGHT WITH UPPER WAVE HAVING MOR NEG TILT. SO WUD EXPECT A BETTER CHC OF RAIN WITH THIS SYS AND HAVE GONE LIKELY FOR POPS ON TUES. TEMPS WL BE COOLER TUES WITH CLOUDS AND PRECIP..WITH ABOVE NORM TEMPS ON MON...BUT STILL MUCH COOLER THAN TODAY. ANOTHER S/W ACRS CNTRL AND SRN PLAINS THU MAY CLIP SERN CWA WITH A CHC OF RW-. DRY FRI INTO SUN WITH A WARMING TREND. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVY UNTIL 01Z ZONES 071 MN...WIND ADVY UNTIL 01Z ZONES 072-080-081-089-090. IA...WIND ADVY UNTIL 01Z ZONES 001>003-012>014-020>022-031-032 NE...WIND ADVY UNTIL 01Z ZONES 013-014. &&
Hazardous weather outlook, Apr 18, 10:55 AM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 AM CDT SUN APR 18 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LOW PRESSURE AND A COLD FRONT WILL MOVE ACROSS EASTERN SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA TODAY. THE FRONT WILL THEN MOVE SOUTHEAST ACROSS THE REST OF SOUTHWEST MINNESOTA...FAR SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND NORTHWEST IOWA THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED NEAR THE COLD FRONT. WHILE THERE IS JUST A CHANCE OF THUNDERSTORMS...ANY STORMS THAT DEVELOP ALONG AND EAST OF THE COLD FRONT COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST RISK OF SEVERE STORMS WILL BE IN SOUTHWEST MINNESOTA. WIND AND FOG... STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON IN NORTHWEST IOWA...SOUTHWEST MINNESOTA...THE SOUTHEAST CORNER OF SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA. WIND ADVISORIES HAVE BEEN ISSUED FOR THESE AREAS. SUSTAINED WINDS SHOULD GENERALLY BE FROM 30 TO 40 MPH...BUT WINDS MAY GUST AS HIGH AS 50 TO 55 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA. FIRE DANGER... WARM TEMPERATURES...DRY VEGETATION...RELATIVE HUMIDITIES DROPPING TO 30 TO 35 PERCENT...AND STRONG WINDS WILL COMBINE TO CAUSE A VERY HIGH TO EXTREME FIRE DANGER. THE WINDS WILL BE STRONGEST IN NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA...WHERE SOUTHWEST WINDS MAY GUST AS HIGH AS 50 TO 55 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 18, 7:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL WILDER 43.83N 95.21W
04/18/2004 0.75 INCH JACKSON MN TRAINED SPOTTER
&&
JRMLocal storm report, Apr 18, 7:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL SIOUX CENTER 43.08N 96.17W
04/18/2004 0.75 INCH SIOUX IA TRAINED SPOTTER
&&
JRMLocal storm report, Apr 18, 7:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL ARCHER 43.11N 95.74W
04/18/2004 0.88 INCH OBRIEN IA TRAINED SPOTTER
0709 PM TSTM WND GST ARCHER 43.11N 95.74W
04/18/2004 60 MPH OBRIEN IA TRAINED SPOTTER
&&
JRMLocal storm report, Apr 18, 7:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND GST ARCHER 43.11N 95.74W
04/18/2004 60 MPH OBRIEN IA TRAINED SPOTTER
&&
CPJSpecial weather statement, Apr 18, 7:15 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 715 PM CDT SUN APR 18 2004 IAZ001-MNZ098-SDZ039-040-053>056-058>070-190031- AURORA-BON HOMME-BROOKINGS-CHARLES MIX-CLAY-DAVISON-DOUGLAS-HANSON- HUTCHINSON-KINGSBURY-LAKE-LINCOLN-LYON IA-MCCOOK-MINER-MINNEHAHA- MOODY-ROCK MN-SANBORN-TURNER-YANKTON- 715 PM CDT SUN APR 18 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 83 CANCELLED FOR PARTS OF SOUTHEAST SOUTH DAKOTA... THE THREAT OF SEVERE WEATHER HAS ENDED. MNZ071-072-080-097-190031- LINCOLN MN-LYON MN-MURRAY MN-PIPESTONE MN- 715 PM CDT SUN APR 18 2004 ...TORNADO WATCH NUMBER 82 CANCELLED FOR PARTS OF SOUTHWEST MINNESOTA... THE THREAT OF SEVERE WEATHER HAS ENDED. MNZ089-190031- NOBLES MN- 715 PM CDT SUN APR 18 2004 ...TORNADO WATCH NUMBER 83 CANCELLED FOR NOBLES COUNTY... THE THREAT OF SEVERE WEATHER HAS ENDED.
Local storm report, Apr 18, 7:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
719 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 6 SW JACKSON 43.56N 95.07W
04/18/2004 0.88 INCH JACKSON MN TRAINED SPOTTER
&&
JRMNearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.